Hypersensitivity syndrome and pure red cell aplasia following allopurinol therapy in a patient with chronic kidney disease

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

OBJECTIVE: To report a rare case of combined hypersensitivity syndrome and pure red cell aplasia (PRCA) following allopurinol therapy. CASE SUMMARY: A 43-year-old woman with underlying mesangioproliferative glomerulonephritis developed fever, generalized morbilliform rash, leukocytosis with marked eosinophilia, and hepatic dysfunction 3 weeks after starting allopurinol therapy (300 mg/day for 3 days followed by 200 mg/day) for hyperuricemia and arthritis. The clinical findings were judged to be a probable drug reaction according to the Naranjo probability scale. The drug-induced hypersensitivity syndrome (DHS) resolved after withdrawal of allopurinol and initiation of systemic corticosteroid therapy. However, there was progressive worsening of anemia with reticulocytopenia; PRCA was suspected. PRCA was judged to be a possible drug reaction according to the Naranjo probability scale. The patient refused blood transfusion and bone marrow biopsy. Recombinant human erythropoietin was initiated in addition to prednisolone 15 mg daily. Eleven days later (∼7 wk after allopurinol withdrawal), both the hemoglobin level and reticulocyte count began to rise. The patient consented to a bone marrow study at that time, which confirmed the presence of dysplasia involving only the erythroid lineage. DISCUSSION: Allopurinol may induce DHS, aplastic anemia, and, in rare instances, PRCA. We report the first case of PRCA concurrent with allopurinol-induced DHS in a patient with chronic kidney disease. Discontinuation of allopurinol is the first step in the treatment of such cases. The slow recovery of PRCA might be partly attributed to her underlying chronic kidney disease. CONCLUSIONS: To minimize serious DHS, proper indications for treatment and dosage adjustment should be closely observed when starting allopurinol therapy in patients with chronic kidney disease.

Original languageEnglish
Pages (from-to)1552-1556
Number of pages5
JournalAnnals of Pharmacotherapy
Volume39
Issue number9
DOIs
Publication statusPublished - 2005 Sep 1

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Hypersensitivity syndrome and pure red cell aplasia following allopurinol therapy in a patient with chronic kidney disease'. Together they form a unique fingerprint.

  • Cite this